Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can we treat Nausea, Acid Reflux, Over Salivating
Aug 22, 2004

My husband was diagnosed in May, and began drug treatment in July. He is currently taking Combivir (8am/8pm) and Sustiva (9:30pm). We are looking forward to his next set of tests to show the benefits of the treatment. He has bad days, and not so bad days. As the day progresses the nausea increases, he complains of systems similar to acid reflux, and he over salivates. The only way for him to find relief is to force himself to vomit. He tries to hold out until about 7pm so that he can take him nightly Combivir. He's tried crackers, toast, lots of water, perrier, diet coke, smaller meals, we bought low acid orange juice, and it does not seem to help.

Our questions is this, can we treat his G.I. systoms with over the counter products? Pepobismo, Gas-X, Alka-seltzer, etc. I am HIV-negative, and automaticaly go to these products if I have the symptoms he is having. Our PCP tells us to tough it out, but I am concerned about the damage he may be causing when self inducing vomitting.

He does not want to change medication, but we need some options on handling the side effects. I hate to see him suffer.

Thanks for any suggestions.

Response from Dr. Conway

It is a very difficult decision to start medications right after finding out your diagnosis, so you are to be applauded for doing so. As far as the symptoms go, I would first want to make sure that there is not something else going on, such as hepatitis or pancreatitis to account for them. Barring this, it is possibly correct to say that they will go away with time, but I would ask the primary care provider what the rationale may be to not be treating the symptoms as they occur. You are not taking any medications that preclude the use of antacids, or medications like ranitidine or even the prescription proton pump inhibitors. I would thus really encourage you to have this chat with your provider to establish a plan of action that you understand and are comfortable with.

Good luck...



Previous
Phenotypic testing
Next
High Load; Sustiva OK?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement